Last month I was prescribed Hydrochlorothiazide 25mg for High Blood Pressure. How much weight would be a reasonable amount to loose using a diuretic such as this one?
I didn't ever take HCTZ by itself. But, I did take it in combo forms. For me, I dropped 3 pounds on the very first day. I thought, "Cool, instant weight loss." But, one month later, I was 10 lbs heavier (net 7 lbs). After I discontinued the HCTZ, those 3 lbs came back immediately. So I was ultimately 10 lbs heavier in one month. Weight went from 205 -> 202 -> 212 -> 215.
I have been taking HCTZ for over four years now along with three other BP meds. I had never had a weight problem until I started taking these BP meds. Now I am constantly battling my weight. Believe me, it doesn't mean instant weight loss.
I don't understand the weight gain. You drop fluid levels and water weight, so shouldn't you lose weight taking diuretics?
For me the problem was pretty obvious... I was insanely hungry all the time. And, it also reduced my exercise capacity. Eat more + exercise less = weight gain.
Weight isn't really related to fluid levels. It's a simple function of calories consumed vs. burned. Sure, you can get rapid daily fluctuations from fluids. But, ultimately weight comes down to calories.
I have had the same reaction. I am always hungry. I have very little stamina for exercise. The only way that I can lose weight is if I literally starve myself and when I start to eat normally again, the weight comes right back. I get so depressed at times. I never had such problems with weight. In fact, I used to take a product called "Weight On" because I was so skinny.
Even that did not help me to gain weight. Now I wish I was in that boat again.
THe weight you'll lose from diuretics will depend on how much sodium/water (at 2 pounds per quart) you are retaining. You'll lose most of it withing 3 days and keep it off as long as you keep taking the diuretic. You only get to lose that water weight ONCE unless you stop the diuretic for a couple days when it comes back. For me an off-on cycle causes around a 5 pound swing but I'm a big guy. People with serious edema can drop MANY more pounds.
OK though, now the OTHER mechanism. ANY DRUG that lowers your BP will lower your metabolism and that means slow and steady weight gain unless you eat less or exercise more and most of these drugs make exercising more difficult.
I join the others and need to count every calorie...OR WEAR IT!
So far I can honestly say I haven't noticed any difference in my appetite or exercise capacity. I'm a walker. I normally do no less than 5 miles per day 6 days a week. On a couple of good days (within the week) I will do 10+ miles.
Last edited by simplycurious; 05-01-2005 at 06:02 AM.